Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Cohomology detects failures of the axiom of choice

Author: Andreas Blass
Journal: Trans. Amer. Math. Soc. 279 (1983), 257-269
MSC: Primary 03E25; Secondary 03G30, 55N25, 55N99
MathSciNet review: 704615
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We propose that failures of the axiom of choice, that is, surjective functions admitting no sections, can be reasonably classified by means of invariants borrowed from algebraic topology. We show that cohomology, when defined so that its usual exactness properties hold even in the absence of the axiom of choice, is adequate for detecting failures of this axiom in the following sense. If a set $ X$, viewed as a discrete space, has trivial first cohomology for all coefficient groups, then every $ X$-indexed family of nonempty sets has a choice function. We also obtain related results when the coefficient groups are required to be abelian or well-orderable. In particular, we show that, if all discrete spaces have trivial first cohomology for all abelian coefficient groups, then the axiom of choice holds.

References [Enhancements On Off] (What's this?)

  • [1] R. Diaconescu, Non-abelian cohomology à la Giraud, Kategorien, Tagungsbericht, Oberwolfach, June-July 1975.
  • [2] R. J. Gauntt, Some restricted versions of the axiom of choice, Notices Amer. Math. Soc. 15 (1968), 351.
  • [3] Jean Giraud, Cohomologie non abélienne, Springer-Verlag, Berlin-New York, 1971 (French). Die Grundlehren der mathematischen Wissenschaften, Band 179. MR 0344253 (49 #8992)
  • [4] Paul E. Howard, Limitations on the Fraenkel-Mostowski method of independence proofs, J. Symbolic Logic 38 (1973), 416–422. MR 0381989 (52 #2878)
  • [5] Thomas J. Jech, The axiom of choice, North-Holland Publishing Co., Amsterdam-London; Amercan Elsevier Publishing Co., Inc., New York, 1973. Studies in Logic and the Foundations of Mathematics, Vol. 75. MR 0396271 (53 #139)
  • [6] Andrzej Mostowski, Axiom of choice for finite sets, Fund. Math. 33 (1945), 137–168. MR 0016352 (8,3q)
  • [7] John Truss, Finite axioms of choice, Ann. Math. Logic 6 (1973/74), 147–176. MR 0347603 (50 #106)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03E25, 03G30, 55N25, 55N99

Retrieve articles in all journals with MSC: 03E25, 03G30, 55N25, 55N99

Additional Information

PII: S 0002-9947(1983)0704615-7
Keywords: Axiom of choice, cohomology, torsor, permutation model
Article copyright: © Copyright 1983 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia